Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Charleston, SC

April 8, 2020Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2020, 8:18 PM EDT for Long County, Tattnall County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 8:18 PM EDT (00:18 UTC)
Expired
Apr 8, 2020, 9:02 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 129 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:33 PM EDTTSTM WND DMG10 Wsw Mendes, GAA TREE WAS REPORTED DOWN AT GA-178 AND OLD RIVER ROAD. TIME IS ESTIMATED BY RADAR.
Apr 8, 8:39 PM EDTTSTM WND DMG9 Sw Mendes, GAA TREE WAS REPORTED DOWN ON JAYBIRD DRIVE. TIME IS ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS52 KCHS 090018
SVRCHS
GAC183-267-090115-
/O.NEW.KCHS.SV.W.0011.200409T0018Z-200409T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
818 PM EDT Wed Apr 8 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Long County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 915 PM EDT.

* At 817 PM EDT, severe thunderstorms were located along a line
  extending from near Gordonia Altamaha State Park to near Plant
  Hatch, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Reidsville, Glennville, Gordonia Altamaha State Park and Mendes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3212 8220 3194 8175 3175 8193 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3185 8209 3187 8211 3190 8211 3189 8213
      3191 8213 3190 8215 3192 8222
TIME...MOT...LOC 0017Z 308DEG 36KT 3205 8217 3199 8236 

HAIL...1.00IN
WIND...60MPH
 
$$
4 follow-up statements
255 
WWUS52 KCHS 090032
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
832 PM EDT Wed Apr 8 2020

GAC183-267-090115-
/O.CON.KCHS.SV.W.0011.000000T0000Z-200409T0115Z/
Long GA-Tattnall GA-
832 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR LONG AND TATTNALL COUNTIES...

At 832 PM EDT, severe thunderstorms were located along a line
extending from Mendes to 8 miles east of Plant Hatch, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Reidsville, Glennville, Gordonia Altamaha State Park and Mendes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3194 8175 3175 8193 3176 8195 3179 8195
      3179 8199 3182 8202 3181 8203 3185 8209
      3187 8211 3190 8211 3189 8213 3191 8213
      3190 8215 3192 8222 3211 8217
TIME...MOT...LOC 0032Z 301DEG 38KT 3199 8199 3191 8220 

HAIL...1.00IN
WIND...60MPH
 
$$
589 
WWUS52 KCHS 090041
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
841 PM EDT Wed Apr 8 2020

GAC183-267-090115-
/O.CON.KCHS.SV.W.0011.000000T0000Z-200409T0115Z/
Long GA-Tattnall GA-
841 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR LONG AND TATTNALL COUNTIES...

At 841 PM EDT, severe thunderstorms were located along a line
extending from Glennville to 11 miles northeast of Surrency, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Glennville and Mendes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3194 8175 3175 8193 3176 8195 3179 8195
      3179 8199 3182 8202 3181 8203 3185 8209
      3187 8211 3190 8211 3189 8213 3191 8213
      3190 8215 3191 8220 3207 8207
TIME...MOT...LOC 0041Z 305DEG 38KT 3195 8192 3186 8210 

HAIL...1.00IN
WIND...60MPH
 
$$
341 
WWUS52 KCHS 090055
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
855 PM EDT Wed Apr 8 2020

GAC183-267-090115-
/O.CON.KCHS.SV.W.0011.000000T0000Z-200409T0115Z/
Long GA-Tattnall GA-
855 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR LONG AND TATTNALL COUNTIES...

At 855 PM EDT, severe thunderstorms were located along a line
extending from near Donald to 8 miles north of Odum, moving southeast
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

These severe thunderstorms will remain over mainly rural areas of
Long and Tattnall Counties, including the following locations: Beards
Creek and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3194 8175 3175 8193 3176 8195 3179 8195
      3179 8199 3183 8203 3184 8205 3195 8186
TIME...MOT...LOC 0055Z 308DEG 36KT 3187 8180 3178 8198 

HAIL...<.75IN
WIND...60MPH
 
$$
350 
WWUS52 KCHS 090102
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
902 PM EDT Wed Apr 8 2020

GAC183-267-090112-
/O.CAN.KCHS.SV.W.0011.000000T0000Z-200409T0115Z/
Long GA-Tattnall GA-
902 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR LONG AND TATTNALL COUNTIES IS
CANCELLED...
        
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3194 8175 3175 8193 3176 8195 3179 8195
      3179 8199 3183 8203 3184 8205 3195 8186
TIME...MOT...LOC 0101Z 308DEG 36KT 3183 8174 3174 8192 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:22 PM EDT, 56 minutes earlier.

Area forecast discussion, Apr 8, 7:22 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
722 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A series of disturbances will pass overhead through tonight. A
cold front will move through Thursday night, followed by high
pressure into Saturday. A significant storm system could bring
impacts to our area during the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
It still remains to be seen as to how much activity from
upstream over central Georgia. While there is modest instability
and mid level lapse rates, CINH will increase with the loss of
heating. Thus we still don't have anything more than scattered
convection before midnight south of I-16 in Georgia, with
isolated chances closer to the Savannah River. Since there are
some dew points close to 70F and DCAPE will be as high as
800-900 J/kg, there certainly could be a couple of stronger
storms over the counties neighboring the Altamaha River.
Further north there doesn't appear to be much chance of
convection before midnight as latest activity in North Carolina
will stay to the north before dissipating. We'll have to pay
close attention to deep convection in the upper Midwest this
evening that will race southeast in association with the fast
moving cold front. While much of this will have diminished in
strength and coverage as it crosses the mountains overnight, we
may need to add PoP to our northwest tier closer to daybreak
Thursday in upcoming forecasts.

It'll be such a warm night that most places won't drop below 70F
until after 3 or 4 am. Record high mins are still in jeopardy
for both KCHS and KCXM (see CLIMATE section below).

Previous discussion...
Broad surface troughing will prevail tonight ahead of a cold
front that will be near the Appalachians at daybreak. Largely
zonal flow will persist aloft, with a shortwave expected to pass
overhead later this evening. Widely scattered convection
possible late this afternoon in a weakly forced, but moderately
unstable environment. Then, hi-resolution models continue to
show a more organized cluster of showers/thunderstorms passing
near the Altamaha this evening (mainly in the 00-05z time
frame). MLCAPEs will be on the order of 1500 J/kg and with
strong shear, there will be a risk for isolated damaging wind
gusts. Although it is worth noting that the bulk of activity
looks to stay south of the forecast area. PoPs are no higher
than 20-30% given the uncertainty. Coverage will largely
diminish through the rest of the night.

Otherwise, elevated wind fields should preclude any fog
development. Temperatures will be very mild for early April
(around 15-20 degrees above normal), with lows only dropping to
the upper 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: Deep westerly to northwesterly flow will be situated
across the area. A strong disturbance extending from the eastern
Great Lakes into the central Appalachians will move east and support
a cold front approaching the area from the northwest by late in the
day. Warm and dry air aloft, partially originating from an elevated
mixed layer from the southwest United States will result in 850 mb
temperatures from 15 to 16 degrees Celsius across the area by late
in the day. This combined with large scale sinking motion, nearly
full sunshine, compressional heating in advance of the cold front,
and downslope flow that will result in a pinned sea breeze should
result in record to near record high temperatures. Even though the
most recent numerical guidance has trended a bit lower for high
temperatures tomorrow, decided to maintain the previous forecast of
near 90 away from the coast. Still think that could be a few degrees
too low for some locals. The cold front will pass through the area
Thursday night dry, but will result in a significant drop in
temperatures with lows in the mid to upper 50s by Friday morning.

Friday and Saturday: Cool surface high pressure will build into the
area. Some lingering cloud cover in the wake of the cold front
Friday morning will give way to mainly clear skies during the
afternoon as much drier air continues to be advected into the area.
It will be quite a bit cooler and much less humid with model
consensus 850 mb temperatures supporting highs on Friday not too far
from 70 and on Saturday from near 70 in the north to the mid 70s in
the south. There will be increasing cloudiness Saturday afternoon
well in advance of an approaching storm system, but that should only
have minimal impact on high temperatures.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The models are still in fairly good agreement with the long term
forecast. High pressure will quickly shift offshore Saturday night.
A strengthening storm system moves from the Gulf Coast across the
Southeastern U.S. Sunday into Monday. Models still key in on a large
area of heavy rainfall, centered mainly to the west of our area. But
a shift in the track/intensity/timing could lead to a dramatically
different forecast for us. We certainly have the potential to get
significant rainfall and strong winds from this system. POPs have
been raised to account for the better model agreement and more
refinements will be needed with the upcoming forecasts.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Convection that is upstream from KSAV over central Georgia could
brush KSAV early tonight as it weakens. Convection upstream of
KCHS across North carolina as of 00Z looks to stay north of the
terminal. Thus we have a VFR forecast tonight.

Then for Thursday, what's left of the strong to severe
convection across the upper Midwest, Ohio and Tennessee Valley
tonight will move through in the morning. At most there could be
a few showers or maybe a t-storm, but odds are too minimal to
include mention at this time. Otherwise, Thursday will be VFR
with strong westerly winds to occur due to exceptionally warm
conditions and high mixing. Speeds will reach 20 to perhaps 30
kt at times, especially in the late morning and afternoon.

Extended Aviation Outlook: VFR through Saturday. A storm system
could bring flight restrictions on Sunday.

&&

.MARINE...
Tonight: W-SW flow will prevail with a large and fairly tight
cyclonic gradient in advance of a cold front that moves across
the Appalachians from the northwest late. Speeds will average at
least 10-15 kt, maybe even in the 15-20 kt range at times,
especially over the AMZ350 and AMZ374 waters. Seas will be 2-4
feet.

Thursday through Sunday: A cold front is forecast to approach from
the northwest Thursday afternoon and move through the waters
Thursday night. In advance of the cold front, elevated winds are
expected with wind gusts from 20 to perhaps 25 kt for a period of
time Thursday afternoon, mainly for the waters 15 to 20 nm off the
Charleston County coast. At this time it appears that Small Craft
Advisories will not be needed. Winds will shift to the northwest
behind the front for later Thursday night and Friday. No significant
surge of strong winds is anticipated behind the front. High pressure
will bring tranquil marine conditions later Friday into Saturday. A
significant storm system could bring impacts to the coastal waters
late Saturday night into early next week. The track and intensity of
the system will determine the exact impacts. But at this time it
looks like Small Craft Advisories will probably be needed for all of
the coastal waters, including the Charleston Harbor.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding is expected around the time of the
high tide later this evening as anomalies of only +0.3-0.5 ft
are needed to reach flooding thresholds. Low end chance of
levels reaching moderate flooding threshold in the Charleston
Harbor. A Coastal Flood Advisory remains in effect for the
entire coast outside of Coastal Berkeley through 11 PM.

Higher than normal tides are expected the next several days due to
astronomical influences from the full moon and perigee.
Additionally, winds are forecast to be onshore Saturday into Sunday,
which could further elevate the tides. As a result, minor to perhaps
moderate coastal flooding is expected with the evening high tide
through the weekend.

&&

.CLIMATE...
Record high minimum temperatures for April 8:
CHS...66 degrees last set in 1999 (low so far 66 degrees)
CXM...68 degrees last set in 1991 (low so far 68 degrees)

Record high temperatures for Thursday April 9th:
CHS...90 degrees set in 2011
SAV...91 degrees set in 2011
Downtown Charleston...89 degrees last set in 2001

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until 11 PM EDT this evening for GAZ117-
     119-139-141.
SC...Coastal Flood Advisory until 11 PM EDT this evening for
     SCZ048>051.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...MTE
LONG TERM...MS
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Apr 8, 3:57 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
357 PM EDT Wed Apr 8 2020

GAZ117-119-139-141-SCZ048>051-092000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
357 PM EDT Wed Apr 8 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor coastal flooding is possible with the evening
high tide through Sunday night. Coastal Flood Advisories will be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ099>101-114>116-118-137-138-140-SCZ047-052-
092000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Inland Chatham-
Long-Inland Liberty-Inland McIntosh-Inland Jasper-Tidal Berkeley-
357 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-SCZ040-042>045-092000-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
357 PM EDT Wed Apr 8 2020

...FIRE DANGER STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 8, 3:20 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
320 PM EDT Wed Apr 8 2020

GAZ087-088-SCZ040-042>045-090730-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
Including the cities of Millen, Sylvania, Allendale, Hampton,
Yemassee, Walterboro, Saint George, Summerville, Goose Creek,
and Moncks Corner
320 PM EDT Wed Apr 8 2020

...FIRE DANGER STATEMENT IN EFFECT FROM 12 NOON TO 8 PM
THURSDAY...

Afternoon relative humidity values on Thursday from 30 to 35
percent combined with winds gusts up to 25 mph at times along with
dry fuel conditions will result in elevated fire danger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:51 PM EDTSpecial Weather StatementCHSLong39 min
Apr 8, 9:29 PM EDTSpecial Weather StatementCHSMcIntosh31 min
Apr 9, 7:26 AM EDTSpecial Weather StatementCHSBulloch, Candler49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.